Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Sep, 1977, Volume 45, Issue 6

Aggregation Procedure for Cardinal Preferences: A Formulation and Proof of Samuelson's Impossibility Conjecture<1431:APFCPA>2.0.CO;2-K
p. 1431-1438

David Schmeidler, Ehud Kalai

Samuelson conjectured that Arrow's impossibility theorem will hold in a cardinal setup where individuals and society express their preferences by von-Neumann Morgenstern utility functions. It is shown that this is true provided that an additional axiom of continuity is imposed and that it is not true when continuity is not required.

Log In To View Full Content

Journal News